It is important to understand specific information about nonsteroidal anti-inflammatory drugs (NSAIDs) and aspirin. Many of the drugs you buy over-the-counter (OTC) with no prescription may contain NSAIDs or aspirin. These drugs may come as tablets, capsules, syrups, drops or powders. They may be used for pain, swelling, cough and cold, flu or headache. They are even found in some products for upset stomach.
Even though you can get these products without a prescription, you still need to read the label closely. Don’t forget to check with your doctor, and read the label before taking any OTC product. If you are taking other medication for pain, like a narcotic, it is important that you discuss combining medications with your health care provider.
Below are some common OTC products that may contain NSAIDs or aspirin.
Common brand names of OTC NSAID products:
Common generic names for OTC NSAID products:
Examples of OTC cough and cold products that contain NSAIDs or aspirin:
- Advil cold and sinus products
- Aleve cold and sinus products
- Alka-Seltzer cough, cold and flu products
- Dristan sinus pain products
- Four-way cold tablets
- Ibuprofen cough, cold and flu products
- Naproxen cold and sinus products
Common brand names of OTC aspirin products:
- Orudis KT
- Pepto Bismol
- St. Joseph
Common generic names for OTC aspirin products:
Examples of OTC migraine products:
- Ibuprofen migraine
- Excedrin migraine tablets
Generic versions of these products may also contain an NSAID or aspirin product. Look at the list of active ingredients. Many prescription products may contain NSAIDs or aspirin too.
Check with your doctor or pharmacist before taking any drugs.
For additional support, talk to your health care provider or call the CVS Specialty Sickle Cell Disease CareTeam at 1-844-641-0413.